Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2021, 2:23 PM EDT for Marlboro County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 2:23 PM EDT (18:23 UTC)
- Expired
- Jul 17, 2021, 2:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marlboro County, SC
The radar
The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WUUS52 KILM 171823
SVRILM
SCC069-171845-
/O.NEW.KILM.SV.W.0033.210717T1823Z-210717T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
223 PM EDT Sat Jul 17 2021
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northern Marlboro County in northeastern South Carolina...
* Until 245 PM EDT.
* At 220 PM EDT, a severe thunderstorm was located over Chavistown,
or near Bennettsville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Bennettsville, Mccoll, Chavistown and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
3460 7981 3461 7980 3461 7978 3464 7980
3465 7980 3466 7982 3466 7983 3469 7987
3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1820Z 245DEG 10KT 3469 7977
HAIL...0.75IN
WIND...60MPH
$$
82 follow-up statements
489
WWUS52 KILM 171830
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
230 PM EDT Sat Jul 17 2021
SCC069-171845-
/O.CON.KILM.SV.W.0033.000000T0000Z-210717T1845Z/
Marlboro SC-
230 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MARLBORO COUNTY...
At 230 PM EDT, a severe thunderstorm was located over Chavistown,
just northwest of Bennettsville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
Locations impacted include...
Bennettsville, Mccoll, Chavistown and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
3460 7981 3461 7980 3461 7978 3464 7980
3465 7980 3466 7982 3466 7983 3469 7987
3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1829Z 245DEG 10KT 3470 7974
HAIL...0.75IN
WIND...60MPH
$$
8461
WWUS52 KILM 171845
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
245 PM EDT Sat Jul 17 2021
SCC069-171854-
/O.EXP.KILM.SV.W.0033.000000T0000Z-210717T1845Z/
Marlboro SC-
245 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARLBORO COUNTY WILL
EXPIRE AT 245 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
3460 7981 3461 7980 3461 7978 3464 7980
3465 7980 3466 7982 3466 7983 3469 7987
3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1844Z 245DEG 10KT 3471 7972
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:42 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 17, 11:42 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1142 AM EDT Sat Jul 17 2021 .SYNOPSIS... Bermuda High pressure will maintain seasonably warm and humid weather with widely scattered showers and thunderstorms through Sunday. A cold front will drop to the the eastern Carolinas and stall Monday and Tuesday. This will bring an increase in showers and thunderstorms. Drier air will spread over the region during the middle of next week. && .UPDATE... Latest guidance showing only isolated storms over the area today. Pops were reduced inland to account for this. Otherwise, going forecast was in fine shape. We are looking at a fairly typical July day. && .NEAR TERM /THROUGH SUNDAY/... Latest sfc analysis shows a frontal boundary well off to the NW with high pressure centered offshore. Not much change in this pattern today, with an upr-level trough still positioned off to the W with weak ridging and continued dry air aloft over the immediate area. Expect similar rain chances as yesterday...up to chance PoPs well inland near the thermal trough, interacting with the sea breeze late in the day. Less support for shras/tstms near the coast. Temps today right at normal for mid July...close to 90 most areas. Following the typical nocturnal drop in rain chances tonight, a better chance for rain arrives on Sun as the upr-level trough moves in from the W and mid levels moisten up. PoPs up to 60% inland and 40-50% along the immediate coast. Not expecting severe wx but some heavier shras could lead to ponding on roadways or low-lying areas. High temps again around 90. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Mid-level trough dropping southeast from the Great Lakes will lead to an increase showers and thunderstorms Mon into Mon night. The transition to a more convection friendly environment begins late Sun as the trough approaches. The 5h ridge weakens, with mid-level subsidence decreasing. Showers and thunderstorms are likely to linger through much of Sun evening before dissipating. The environment then becomes more favorable on Mon with mid-level lapse rates increase as heights fall. Precipitable water climbs over 2", peaking around 2.1" in some areas on Mon. A weak sea breeze and Piedmont trough, pushed closer to the coast by the 5h trough, will be present Mon and should provide a source of low level convergence. Abundant cloud cover may limit diurnal heating a bit, but CAPE will still be around 1500 J/kg. Biggest concern Mon into Mon evening will be flooding from slow moving storms. Storm motion will be under 10 kt and warm cloud layer will be around 12k ft deep. So not only will storms dawdle, they will have the potential to produce very heavy rain. Mid-level trough and shortwaves moving through the trough will create an upper level environment favorable for continuation of storms well into the overnight hours. Cloud cover and rain will keep highs below climo while lows run near to slightly above climo. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Mid-level trough axis reaches the coast Tue morning, pushing the bulk of the deep moisture east of the forecast area during the afternoon. Rainfall chances will remain elevated into Tue afternoon, prior to the arrival of the dry air. Further drying Wed when precipitable water drops to around 1.25" with only a slight rebound Thu. Additionally, mid-level subsidence will limit convection midweek. Increase in moisture continues Fri with mid-levels becoming a little more favorable for afternoon showers and thunderstorms. Coverage will still be limited, but will increase from Wed/Thu. - Lingering rainfall chances Tue with drying trend Wed/Thu. - Rain chances increase slightly Fri due to increase in moisture. - Temperatures near to above climo through Fri except Tue when highs run below climo. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Moderate high pressure will have enough subsidence to hinder convection this afternoon, with only isolated showers expected. Warm southwesterly flow will allow temperatures to rise into the 90s once again. Little to no fog expected tonight. Sunday, the ridge begins to break down, with a better chance for storms by early afternoon. Extended Outlook...VFR conditions should prevail through Sunday with widely scattered showers or tstorms in the afternoons and early evenings. Higher chances of MVFR/IFR ceilings and visibility in thunderstorms will develop Monday and Tuesday as a front stalls in the area. && .MARINE... Through Sunday night: Sub-SCA conditions through the weekend with sfc high pressure offshore and a thermal trough inland. Expect mainly 10-15 kt S/SW wind, up to ~20 kt especially nearshore in association with the sea breeze each day. Seas will be steady at 2-3 ft, consisting of a 4 sec SSW wind wave and a 8-9 sec ESE swell around the Bermuda High. Sunday night through Wednesday: Bermuda High keeps southwest flow over the waters through Wed. Other than potential for solid 15 kt later Mon into Mon evening, speeds will be 10 to 15 kt. Seas 2 to 3 ft continue with the dominant wave being a 4 to 5 second southwest wind wave. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...31 UPDATE... NEAR TERM...MAS SHORT TERM...III LONG TERM...III AVIATION...43 MARINE...III/MAS
Hazardous weather outlook, Jul 17, 3:06 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 306 AM EDT Sat Jul 17 2021 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-180715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 306 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 2:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
205 PM EDT Sat Jul 17 2021
SCZ017-171830-
Marlboro SC-
205 PM EDT Sat Jul 17 2021
...THUNDERSTORMS TO CROSS NORTHWESTERN MARLBORO COUNTY THROUGH 230
PM EDT...
Doppler radar was tracking thunderstorms near Chavistown and Cheraw,
moving northeast at 20 mph.
Dangerous lightning and winds in excess of 30 mph will be possible
with these storms.
Locations impacted include...
Bennettsville, Chavistown, Wallace and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3473 7958 3472 7958 3455 7982
3461 7981 3461 7978 3464 7980 3465 7980
3466 7982 3466 7983 3467 7984 3468 7986
3474 7989 3477 7993 3480 7994 3481 7993
TIME...MOT...LOC 1802Z 235DEG 19KT 3472 7979
8The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:05 PM EDT | Special Weather Statement | ILM | Marlboro | 25 min |
| Jul 17, 2:44 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 61 min |
| Jul 17, 3:20 PM EDT | Special Weather Statement | ILM | Darlington | 55 min |
| Jul 17, 4:05 PM EDT | Special Weather Statement | ILM | Florence | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.